Electronic Journal of Probability

Pfaffian Stochastic Dynamics of Strict Partitions

Leonid Petrov

Full-text: Open access


We study a family of continuous time Markov jump processes on strict partitions (partitions with distinct parts) preserving the distributions introduced by Borodin (1997) in connection with projective representations of the infinite symmetric group. The one-dimensional distributions of the processes (i.e., the Borodin's measures) have determinantal structure. We express the dynamical correlation functions of the processes in terms of certain Pfaffians and give explicit formulas for both the static and dynamical correlation kernels using the Gauss hypergeometric function. Moreover, we are able to express our correlation kernels (both static and dynamical) through those of the z-measures on partitions obtained previously by Borodin and Olshanski in a series of papers. The results about the fixed time case were announced in the note [El. Comm. Probab., 15 (2010), 162-175]. A part of the present paper contains proofs of those results.

Article information

Electron. J. Probab., Volume 16 (2011), paper no. 82, 2246-2295.

Accepted: 15 November 2011
First available in Project Euclid: 1 June 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60G55: Point processes
Secondary: 60J75: Jump processes 05E18: Group actions on combinatorial structures

random strict partitions determinantal point process Pfaffian dynamics

This work is licensed under aCreative Commons Attribution 3.0 License.


Petrov, Leonid. Pfaffian Stochastic Dynamics of Strict Partitions. Electron. J. Probab. 16 (2011), paper no. 82, 2246--2295. doi:10.1214/EJP.v16-956. https://projecteuclid.org/euclid.ejp/1464820251

Export citation


  • Adler, Mark; Nordenstam, Eric; van Moerbeke, Pierre. The Dyson Brownian minor process (2010). arXiv preprint, arXiv:1006.2956 [math.PR].
  • Borodin, Alexei; Gorin, Vadim; Rains, Eric M. q-distributions on boxed plane partitions. Selecta Math. (N.S.) 16 (2010), no. 4, 731–789.
  • Borodin, Alexei; Olshanski, Grigori. Point processes and the infinite symmetric group. Math. Res. Lett. 5 (1998), no. 6, 799–816.
  • Borodin, Alexei; Olshanski, Grigori. Distributions on partitions, point processes, and the hypergeometric kernel. Comm. Math. Phys. 211 (2000), no. 2, 335–358.
  • Borodin, Alexei; Olshanski, Grigori. Markov processes on partitions. Probab. Theory Related Fields 135 (2006), no. 1, 84–152.
  • Borodin, Alexei; Olshanski, Grigori. Meixner polynomials and random partitions. Mosc. Math. J. 6 (2006), no. 4, 629–655, 771.
  • Borodin, Alexei; Olshanski, Grigori. Infinite-dimensional diffusions as limits of random walks on partitions. Probab. Theory Related Fields 144 (2009), no. 1-2, 281–318.
  • Borodin, A. M. Multiplicative central measures on the Schur graph. (Russian) Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 240 (1997), Teor. Predst. Din. Sist. Komb. i Algoritm. Metody. 2, 44–52, 290–291; translation in J. Math. Sci. (New York) 96 (1999), no. 5, 3472–3477
  • Borodin, Alexei. Riemann-Hilbert problem and the discrete Bessel kernel. Internat. Math. Res. Notices 2000, no. 9, 467–494.
  • Borodin, Alexei. Determinantal point processes (2009). arXiv preprint, arXiv:0911.1153 [math.PR].
  • Borodin, Alexei; Rains, Eric M. Eynard-Mehta theorem, Schur process, and their Pfaffian analogs. J. Stat. Phys. 121 (2005), no. 3-4, 291–317.
  • Borodin, A.; Strahov, E. Averages of characteristic polynomials in random matrix theory. Comm. Pure Appl. Math. 59 (2006), no. 2, 161–253.
  • Borodin, Alexei; Strahov, Eugene. Correlation kernels for discrete symplectic and orthogonal ensembles. Comm. Math. Phys. 286 (2009), no. 3, 933–977.
  • Deift, Percy. Integrable operators. Differential operators and spectral theory, 69–84, Amer. Math. Soc. Transl. Ser. 2, 189, Amer. Math. Soc., Providence, RI, 1999.
  • Date, Etsurō; Jimbo, Michio; Kashiwara, Masaki; Miwa, Tetsuji. Transformation groups for soliton equations. IV. A new hierarchy of soliton equations of KP-type. Phys. D 4 (1981/82), no. 3, 343–365. (84m:58119d)
  • Dyson, Freeman J. Correlations between eigenvalues of a random matrix. Comm. Math. Phys. 19 1970 235–250.
  • Erdélyi, A.; Magnus, W.; Oberhettinger, F.; Tricomi, F. G., editors. Higher transcendental functions. McGraw-Hill, New York, 1953-1955.
  • Ferrari, Patrik L. Polynuclear growth on a flat substrate and edge scaling of GOE eigenvalues. Comm. Math. Phys. 252 (2004), no. 1-3, 77–109.
  • Hoffman, P. N.; Humphreys, J. F. Projective representations of the symmetric groups. Q-functions and shifted tableaux. Oxford Mathematical Monographs. Oxford Science Publications. The Clarendon Press, Oxford University Press, New York, 1992. xiv+304 pp. ISBN: 0-19-853556-2
  • Hough, J. Ben; Krishnapur, Manjunath; Peres, Yuval; Virág, Bálint. Determinantal processes and independence. Probab. Surv. 3 (2006), 206–229 (electronic).
  • It·s, A. R.; Izergin, A. G.; Korepin, V. E.; Slavnov, N. A. Differential equations for quantum correlation functions. Proceedings of the Conference on Yang-Baxter Equations, Conformal Invariance and Integrability in Statistical Mechanics and Field Theory. Internat. J. Modern Phys. B 4 (1990), no. 5, 1003–1037.
  • Ivanov, V. N. The dimension of skew shifted Young diagrams, and projective characters of the infinite symmetric group. (Russian) Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 240 (1997), Teor. Predst. Din. Sist. Komb. i Algoritm. Metody. 2, 115–135, 292–293; translation in J. Math. Sci. (New York) 96 (1999), no. 5, 3517–3530
  • Ivanov, Vladimir. Plancherel measure on shifted Young diagrams. Representation theory, dynamical systems, and asymptotic combinatorics, 73–86, Amer. Math. Soc. Transl. Ser. 2, 217, Amer. Math. Soc., Providence, RI, 2006.
  • Johansson, Kurt; Nordenstam, Eric. Eigenvalues of GUE minors. Electron. J. Probab. 11 (2006), no. 50, 1342–1371. (2008d:60066a)
  • Johansson, Kurt. Non-intersecting paths, random tilings and random matrices. Probab. Theory Related Fields 123 (2002), no. 2, 225–280.
  • Johansson, Kurt. Non-intersecting, simple, symmetric random walks and the extended Hahn kernel. Ann. Inst. Fourier (Grenoble) 55 (2005), no. 6, 2129–2145.
  • Katori, M.. Non-colliding system of Brownian particles as Pfaffian process. RIMS Kokyuroku 1422 (2005), 12–25.
  • Karlin, Samuel; McGregor, James. The classification of birth and death processes. Trans. Amer. Math. Soc. 86 1957 366–400.
  • Karlin, Samuel; McGregor, James. Linear growth birth and death processes. J. Math. Mech. 7 1958 643–662.
  • Katori, Makoto; Nagao, Taro; Tanemura, Hideki. Infinite systems of non-colliding Brownian particles. Stochastic analysis on large scale interacting systems, 283–306, Adv. Stud. Pure Math., 39, Math. Soc. Japan, Tokyo, 2004.
  • Kerov, Sergei; Okounkov, Andrei; Olshanski, Grigori. The boundary of the Young graph with Jack edge multiplicities. Internat. Math. Res. Notices 1998, no. 4, 173–199.
  • Kerov, Serguei; Olshanski, Grigori; Vershik, Anatoli. Harmonic analysis on the infinite symmetric group. A deformation of the regular representation. C. R. Acad. Sci. Paris Sér. I Math. 316 (1993), no. 8, 773–778.
  • Kerov, Sergei; Olshanski, Grigori; Vershik, Anatoly. Harmonic analysis on the infinite symmetric group. Invent. Math. 158 (2004), no. 3, 551–642.
  • Koekoek, R.; Swarttouw, R.F. The Askey-scheme of hypergeometric orthogonal polynomials and its q-analogue. Tech. report, Delft University of Technology and Free University of Amsterdam, 1996.
  • Lang, Serge. SL. Reprint of the 1975 edition. Graduate Texts in Mathematics, 105. Springer-Verlag, New York, 1985. xiv+428 pp. ISBN: 0-387-96198-4
  • Macdonald, I. G. Symmetric functions and Hall polynomials. Second edition. With contributions by A. Zelevinsky. Oxford Mathematical Monographs. Oxford Science Publications. The Clarendon Press, Oxford University Press, New York, 1995. x+475 pp. ISBN: 0-19-853489-2
  • Matsumoto, Sho. Correlation functions of the shifted Schur measure. J. Math. Soc. Japan 57 (2005), no. 3, 619–637.
  • Mehta, Madan Lal. Random matrices. Third edition. Pure and Applied Mathematics (Amsterdam), 142. Elsevier/Academic Press, Amsterdam, 2004. xviii+688 pp. ISBN: 0-12-088409-7
  • Mehta, M. L.; Pandey, A. Gaussian ensembles of random Hermitian matrices intermediate between orthogonal and unitary ones. Comm. Math. Phys. 87 (1982/83), no. 4, 449–468.
  • Mehta, M. L.; Pandey, A. On some Gaussian ensembles of Hermitian matrices. J. Phys. A 16 (1983), no. 12, 2655–2684.
  • Nagao, Taro. Pfaffian expressions for random matrix correlation functions. J. Stat. Phys. 129 (2007), no. 5-6, 1137–1158.
  • Nazarov, M. L. Projective representations of the infinite symmetric group. Representation theory and dynamical systems, 115–130, Adv. Soviet Math., 9, Amer. Math. Soc., Providence, RI, 1992.
  • Nelson, Edward. Analytic vectors. Ann. of Math. (2) 70 1959 572–615.
  • Nagao, T.; Forrester, P.J.. Multilevel dynamical correlation functions for Dyson's Brownian motion model of random matrices. Physics Letters A 247 (1998), no. 1-2, 42–46.
  • Nagao, Taro; Wadati, Miki. Correlation functions of random matrix ensembles related to classical orthogonal polynomials. J. Phys. Soc. Japan 60 (1991), no. 10, 3298–3322.
  • Nagao, Taro; Wadati, Miki. Correlation functions of random matrix ensembles related to classical orthogonal polynomials. II. J. Phys. Soc. Japan 61 (1992), no. 1, 78–88.
  • Okounkov, Andrei. Infinite wedge and random partitions. Selecta Math. (N.S.) 7 (2001), no. 1, 57–81.
  • Random matrix models and their applications. Edited by Pavel Bleher and Alexander Its. Mathematical Sciences Research Institute Publications, 40. Cambridge University Press, Cambridge, 2001. x+438 pp. ISBN: 0-521-80209-1
  • Olshanski, Grigori. Fock Space and Time-dependent Determinantal Point Processes. Unpublished work, 2008.
  • Okounkov, Andrei; Reshetikhin, Nikolai. Correlation function of Schur process with application to local geometry of a random 3-dimensional Young diagram. J. Amer. Math. Soc. 16 (2003), no. 3, 581–603 (electronic).
  • Petrov, Leonid. Pfaffian stochastic dynamics of strict partitions (2010) arXiv preprint, arXiv:1011.3329v2 [math.PR].
  • Petrov, Leonid. Random strict partitions and determinantal point processes. Electron. Commun. Probab. 15 (2010), 162–175.
  • Petrov, Leonid. Random walks on strict partitions. (Russian) Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 373 (2009), Teoriya Predstavlenii, Dinamicheskie Sistemy, Kombinatornye Metody. XVII, 226–272, 351; translation in J. Math. Sci. (N. Y.) 168 (2010), no. 3, 437–463
  • Pukánszky, L. The Plancherel formula for the universal covering group of SL. Math. Ann. 156 1964 96–143.
  • Rains, E.M.. Correlation functions for symmetrized increasing subsequences (2000) arXiv preprint. [math.CO].
  • Sagan, Bruce E. Shifted tableaux, Schur Q-functions, and a conjecture of R. Stanley. J. Combin. Theory Ser. A 45 (1987), no. 1, 62–103.
  • Schur, I. Über die Darstellung der symmetrischen und der alternierenden Gruppe durch gebrocheme lineare Substitionen. J. Reine Angew. Math. 139 (1911), 155-250.
  • Soshnikov, A. Determinantal random point fields. (Russian) Uspekhi Mat. Nauk 55 (2000), no. 5(335), 107–160; translation in Russian Math. Surveys 55 (2000), no. 5, 923–975
  • Strahov, Eugene. The z-measures on partitions, Pfaffian point processes, and the matrix hypergeometric kernel. Adv. Math. 224 (2010), no. 1, 130–168.
  • Strahov, Eugene. Z-measures on partitions related to the infinite Gelfand pair (S(2∞),H(∞)). J. Algebra 323 (2010), no. 2, 349–370.
  • Tracy, Craig A.; Widom, Harold. On orthogonal and symplectic matrix ensembles. Comm. Math. Phys. 177 (1996), no. 3, 727–754.
  • Vershik, A. M. Statistical mechanics of combinatorial partitions, and their limit configurations. (Russian) Funktsional. Anal. i Prilozhen. 30 (1996), no. 2, 19–39, 96; translation in Funct. Anal. Appl. 30 (1996), no. 2, 90–105
  • Vershik, A.; Kerov, S.. Locally semisimple algebras. Combinatorial theory and the K0-functor Journal of Mathematical Sciences 38 (1987), no. 2, 1701–1733.
  • Vilenkin, N. Ya.; Klimyk, A. U. Representations of the group SU Dokl. Akad. Nauk Ukrain. SSR Ser. A 1988, no. 6, 12–16, 86.
  • Vilenkin, N. Ya.; Klimyk, A. U. Representations of Lie groups and special functions. Representation Theory and Noncommutative Harmonic Analysis II (A.A. Kirillov, ed.) 1995, (translation of VINITI vol. 59, 1990), pp. 137–259.
  • Vuletic, Mirjana. The shifted Schur process and asymptotics of large random strict plane partitions. Int. Math. Res. Not. IN 2007, no. 14, Art. ID rnm043, 53 pp.
  • Warren, Jon. Dyson's Brownian motions, intertwining and interlacing. Electron. J. Probab. 12 (2007), no. 19, 573–590.
  • Worley, D.R. A theory of shifted Young tableaux (1984). Ph.D. thesis, MIT, Dept. of Mathematics.